Adults with certain illnesses, chronic conditions, or taking medicines that are associated with magnesium depletion may be at particular risk of developing a
- Extensive bowel resection
- Intestinal or biliary fistulas
- Celiac disease
- Ulcerative colitis
- Crohn’s Disease
- Chronic/excessive diarrhea/vomiting
- Chronic pyelonephritis
- Postobstructive nephropathy
- Gitelman’s syndrome (hypocalcemia and hypomagnesemia)
- Bartter’s syndrome
- Poorly controlled diabetes mellitus
- Alcoholism and alcohol cirrhosis
- Protein and calorie malnutrition
- Prolonged parenteral fluid without magnesium
- Amphoterocin B
- Ethacrynic acid
Proton Pump Inhibitors
- Patients treated with digoxin and other medications associated with magnesium loss or hypomagnesemia may be at an increased risk for serious side effects1, 4, 8, 11
- Long-term use of diuretics may also cause hypokalemia. Potassium depletion is associated with diminished magnesium reabsorption and may lead to increased magnesium excretion2
- Whang R, Hampton EM, Whang DD. Magnesium homeostasis and clinical disorders of magnesium deficiency. Ann Pharmacother. 1994;28(2): 220-226.
- Maher TJ. Medications, alcohol consumption and magnesium: ensuring adequate intake of oral magnesium. The Magnesium Report Clinical, Research, and Laboratory News for Cardiologists. Second Quarter 2000. Available at: http://www.mgwater.com/adequate.shtml Accessed 6/4/2014.
- National Institutes of Health, Office of Dietary Supplements. Available at: http://ods.od.nih.gov/factsheets/Magnesium-HealthProfessional/. Accessed 05/2014.
- Dipalma JR. Magnesium Replacement Therapy. Am Fam Physician. 1990;42(1):173-176.
- Martin KJ, Gonzalez EA, Slatopolsky E. Clinical consequences and management of hypomagnesemia. J Am Soc Nephrol. 2009;20(11):2291-2295.
- Cundy T, Mackay J. Proton pump inhibitors and severe hypomagnesaemia. Curr Opin Gastroenterol .2011; 27: 180–185.
- O’Neill LW, Culpepper BL, Galdo JA. Long-term consequences of chronic proton pump inhibitor use. US Pharm. 2011;27:180–185.
- US Department of Health and Human Services, Drug Safety Communication. FDA Drug Safety Communication: Low magnesium levels can be associated with long-term use of proton pump inhibitor drugs (PPIs). 03 March 2011; Available at: http://www.fda.gov/drugs/drugsafety/ucm245011.htm. Accessed 06/4/2014.
- Izzedine H, Bahleda R, Khayat D, et al. Electrolyte disorders related to EGFR-targeted drugs. Crit Rev Oncol Hematol. 2010; 73(3): 213-219.
- Saif MW. Management of hypomagnesemia in cancer patients receiving chemotherapy. J Support Oncol. 2008;6: 243-248.
- Atsmon J, Dolev E. Drug-induced hypomagnesaemia. Drug Saf.2005;28(9):763-788.